Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Norman, OK

August 11, 2004Logan County, Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 11, 2004, 8:17 AM CDT for Logan County, Oklahoma County, Oklahoma. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 8:17 AM CDT (13:17 UTC)
Expired
Aug 11, 2004, 10:00 AM CDT
In force
103 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Logan County, OK, Oklahoma County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 1.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -337 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-337 m²/s²
0-3 km storm-relative helicity
-264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 111319
FFWOKC
OKC083-109-111500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
817 AM CDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOGAN COUNTY IN CENTRAL OKLAHOMA
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1000 AM CDT

* AT 817 AM CDT...HEAVY RAIN HAS ENDED OVER THE GREATER OKLAHOMA CITY
  METRO AREA HAS ENDED.  HOWEVER... FLOODING FROM 4 TO 5 INCH RAINS 
  EARLIER THIS MORNING WILL CONTINUE FOR A COUPLE MORE HOURS. 
  NUMEROUS SMALL STREAMS AND CREEKS OVER SOUTHERN LOGAN AND EASTERN 
  OKLAHOMA COUNTIES ARE OUT OF THEIR BANKS... AND NUMEROUS ROADS ARE 
  CLOSED.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA...CEDAR VALLEY...
  CHOCTAW...CIMARRON CITY...CRESCENT...DEL CITY...EDMOND...GUTHRIE...
  JONES...LUTHER...MERIDIAN...MIDWEST CITY...NAVINA...NICHOLS
  HILLS...NICOMA PARK...NORTHEASTERN OKLAHOMA CITY...SPENCER...THE
  VILLAGE...TINKER AIR FORCE BASE AND WARR ACRES

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3597 9763 3540 9763 3542 9718 3593 9717

$$
 MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 8:13 AM CDT, 4 minutes earlier.

Area forecast discussion, Aug 11, 8:13 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
813 AM CDT WED AUG 11 2004

.DISCUSSION...
QUICK UPDATE TO CANCEL FLASH FLOOD WATCH AS MCS DEPARTS CWA TO THE
EAST..AND TO FINE TUNE POPS/TEMPS/ETC FOR REST OF MORNING AND
AFTERNOON.  TEMPS WILL BE COOL THIS MORNING..BUT HOW WARM WE GET
WILL DEPEND ON HOW QUICKLY SKIES CLEAR.  UPDATES OUT SHORTLY.
 MILLER

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
-----------------
PREV DISCUSSION...
UPON FURTHER REVIEW..AND RECENT RADAR TRENDS..WILL BE ISSUING A
FLASH FLOOD WATCH ASAP THRU NOON FOR MOST OF CENTRAL AND NRN OK.
CODING TO FOLLOW SHORTLY.
---------------------------
LEADING EDGE OF LARGE MCS GENERATED COLD POOL JUST NOW ENTERING NW
OK..WITH WIDESPREAD DEEP CONVECTION DEVELOPING ACROSS MUCH OF THE
NRN TWO-THIRD OF OK WITHIN WAA REGIME IN ADVANCE OF COLD POOL.  DEEP
CONVECTIVE UPDRAFTS NEAR COLD POOL EDGE APPEAR TO BE REORGANIZING
ATTM..AND STILL EXPECT A SVR WIND THREAT TO PRESIST THRU DAYBREAK
ALONG PATH OF MCS /ALTHOUGH LIKELY NOT AS HIGH END AS WHAT WE SAW
AROUND MIDNITE ON N SIDE OF OK METRO AREA/.  CURRENTLY..APPEARS BEST
THREAT CORRIDOR WILL BE JUST ON COOL SIDE OF COMBINATION
FRONT/OUTFLOW BOUNDARY CLEARLY EVIDENT IN MESONET DATA ALONG A
WOODWARD/WATONGA/NORMAN LINE. MCS TO CONTINUE SWD THRU MUCH OF OUR
FORECAST AREA THRU 15-18Z..AND HEAVY RAINFALL A CONCERN..ESP WITH
WIDESPREAD CONVECTION BREAKING OUT AHEAD OF COLD POOL WITHIN LARGE
WAA REGIME.  WITH LACK OF LARGE ANTECEDENT RAINFALL OVER A WIDE
AREA..AND GOOD SE MOTION TO MCS..FEEL THAT A FLASH FLOOD WATCH IS
NOT WARRANTED.  WUD NOT BE SURPRISED TO HAVE TO ISSUE A FEW FLASH
FLOOD WARNINGS IN A COUPLE AREAS..BUT WIDESPREAD THREAT NOT
ANTICIPATED.

UPPER WAVE PASSING BY THIS MORNING WILL ALLOW LOW LEVEL RIDGING TO
BUILD SWD TONITE AND THURSDAY..WHICH SHUD TEMPRARILY SHUT OFF PRECIP
CHANCES BEFORE WAA PATTERN BECOMES RE-ESTABLISHED RATHER QUICKLY
THURSDAY NITE AND ESPECIALLY FRIDAY INTO THE WEEKEND.  CHANCES FOR
RAIN WILL BE HIGHEST DURING THE LATE NITE AND MORNING HOURS IN
CONTINUED NW FLOW PATTERN. HEIGHTS WILL BUILD A BIT SUN INTO
MON..WHICH SHUD RESULT IN A WARMING TREND..WITH PERHAPS LESS OF A
CHANCE OF RAIN.  GOING GRIDS AND FORECAST HAVE THIS PRETTY WELL
DEPICTED ATTM..AND MADE FEW CHANGES BEYOND FRIDAY.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  80  60  84  63 /  80  10  10  10
HOBART OK         80  59  85  63 /  70  10  10  20
WICHITA FALLS TX  82  61  86  63 /  80  10  10  30
GAGE OK           77  53  84  62 /  20  10  10  20
PONCA CITY OK     79  57  83  59 /  50  10  10  10
DURANT OK         83  63  85  63 /  80  10  10  20

&&
Hazardous weather outlook, Aug 11, 7:00 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED AUG 11 2004

OKZ004>048-050>052-TXZ083>090-111700-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING OVER
PARTS OF SOUTH CENTRAL AND EASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WAURIKA TO SEMINOLE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 7 AM THROUGH
NOON.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREAS SHOULD REMAIN PREPARED FOR SEVERE WEATHER AND
POSSIBLE FLOODING OPERATIONS THROUGH MIDDAY. GROUPS IN CENTRAL AND
NORTH CENTRAL OKLAHOMA ALSO SHOULD REMAIN ALERT THIS MORNING FOR
POSSIBLE FLOODING OPERATIONS.

DISCUSSION...
STRONG THUNDERSTORMS FROM CENTRAL INTO SOUTH CENTRAL OKLAHOMA WILL
MOVE EAST THIS MORNING WITH A CONTINUED POTENTIAL FOR DAMAGING WINDS
AND HEAVY TO EXCESSIVE RAINFALL. RAIN AND THUNDERSTORMS WILL END
FROM WEST TO EAST TODAY...WITH RAIN ENDING OVER MOST OF NORTHERN AND
WEST CENTRAL OKLAHOMA BY NOON AND OVER THE REST OF SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS BY EARLY EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NORTH WINDS WILL AVERAGE 25 TO 40 MPH...WITH GUSTS OVER 50 MPH
POSSIBLE... FOR A FEW HOURS THIS MORNING BEHIND THE THUNDERSTORMS
ACROSS MUCH OF WESTERN NORTH TEXAS AND SOUTHERN AND CENTRAL
OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL RETURN LATE THURSDAY OR THURSDAY
NIGHT...AND CONTINUE INTO THE FIRST PART OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7
AM WEDNESDAY.

24

In the hours before

Local storm report, Aug 11, 6:10 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 AM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 AM     NON-TSTM WND GST 4 WNW BESSIE            35.41N 99.05W
08/11/2004  62 MPH           WASHITA            OK   MESONET

            MEASURED BY OKLAHOMA MESONET.

0545 AM     NON-TSTM WND GST 4 SE HOBART             34.99N 99.04W
08/11/2004  59 MPH           KIOWA              OK   MESONET

            MEASURED BY OKLAHOMA MESONET.

&&

TY
Special weather statement, Aug 11, 6:45 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
645 AM CDT WED AUG 11 2004

OKZ040-041-046-050-111200-
CARTER OK-GARVIN OK-LOVE OK-MURRAY OK-
645 AM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...LOVE AND
MURRAY COUNTIES.

AT 645 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9
MILES EAST OF PAOLI TO 20 MILES SOUTHWEST OF WILSON... MOVING EAST
AT 40 MPH.

THIS LINE OF STORMS WILL LIKELY PRODUCE WIND GUSTS FROM 45 TO 50
MPH... SMALL HAIL AND TORRENTIAL DOWNPOURS.

PEOPLE IN CARTER...GARVIN...LOVE AND MURRAY COUNTIES...INCLUDING THE
CITY OF ARDMORE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Local storm report, Aug 11, 7:14 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 AM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      OKLAHOMA CITY           35.47N 97.51W
08/11/2004                   OKLAHOMA           OK   EMERGENCY MNGR

            ROAD CLOSURE DUE TO SIX FEET OF WATER OVER NE 23RD AVENUE
            AT JUNCTION OF INTERSTATE 235.

&&

TY
Special weather statement, Aug 11, 7:27 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
727 AM CDT WED AUG 11 2004

OKZ032-111245-
HUGHES OK-
727 AM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

AT 727 AM CDT... A LARGE CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED
OVER POTTAWATOMIE AND SEMINOLE COUNTIES...MOVING EAST AT 20 MPH.
THESE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND WINDS FROM 30 TO
40 MPH THROUGH AT LEAST 9 AM ACROSS MUCH OF HUGHES COUNTY.

SOME LOCATIONS MAY PICK UP IN EXCESS OF 2 INCHES OF RAIN...WHICH IS
LIKELY TO RESULT IN LOCAL FLOODING OF LOW LYING AND POORLY DRAINED
AREAS... ESPECIALLY IN TOWNS AND CITIES... AND HIGHWAY UNDERPASSES.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Special weather statement, Aug 11, 7:35 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
735 AM CDT WED AUG 11 2004

OKZ041>043-047-051-111300-
COAL OK-JOHNSTON OK-MARSHALL OK-MURRAY OK-PONTOTOC OK-
735 AM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...JOHNSTON...
MARSHALL...MURRAY AND PONTOTOC COUNTIES.

AT 735 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
ADA... TO ARDMORE... TO JUST WEST OF THACKERVILLE...MOVING EAST AT
35 MPH.

THIS LINE OF STORMS WILL PRODUCE VERY HEAVY DOWNPOURS... WINDS FROM
40 TO 50 MPH AND SOME SMALL HAIL THROUGH 830 AM.

PEOPLE IN COAL...JOHNSTON...MARSHALL...MURRAY AND PONTOTOC
COUNTIES...INCLUDING THE CITY OF ADA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

 MILLER
Local storm report, Aug 11, 7:45 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
745 AM CDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      SHAWNEE                 35.34N 96.92W
08/11/2004                   POTTAWATOMIE       OK   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTED 3 TO 4 FEET OF WATER OVER HW 277
            AND HW 177 ON THE SOUTH SIDE OF SHAWNEE. ALSO REPORTED
            WATER OVER HIGHWAY IN SEVERAL SPOTS BETWEEN SHAWNEE AND
            TECUMSEH.

&&

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:52 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant38 min
Aug 10, 9:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble44 min
Aug 10, 10:14 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble46 min
Aug 10, 10:59 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble46 min
Aug 10, 11:16 PM CDTSevere Thunderstorm WarningOUNPayne44 min
Aug 10, 11:37 PM CDTSevere Thunderstorm WarningOUNLogan38 min
Aug 10, 11:51 PM CDTSevere Thunderstorm WarningOUNOklahoma39 min
Aug 11, 12:13 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma47 min
Aug 11, 12:35 AM CDTSevere Thunderstorm WarningOUNCleveland40 min
Aug 11, 12:58 AM CDTSevere Thunderstorm WarningOUNOklahoma, Pottawatomie47 min
Aug 11, 5:21 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens54 min
Aug 11, 5:35 AM CDTFlash Flood WarningOUNLogan, Oklahoma115 min
Aug 11, 6:12 AM CDTSevere Thunderstorm WarningOUNCotton, Grady, Jefferson, Stephens63 min
Aug 11, 6:16 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma, Pottawatomie44 min
Aug 11, 7:20 AM CDTFlash Flood WarningOUNPottawatomie, Seminole115 min

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.